Hail, Clay
- When
- June 14, 7:09 PM CST to 7:14 PM CST
- Where
- Clay County, 0.67 mi SE of Rector
- Measured
- 1.5 in hail
- Reported by
- Broadcast Media
- Coordinates
- 36.263, -90.292
An upper-level disturbance moving through northwest flow aloft interacted with an unstable airmass in place across northwest Arkansas resulting in a couple of supercell thunderstorms. These storms dropped large hail across northeast Arkansas.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS MEG wrote it up.
An upper-level disturbance moving through northwest flow aloft interacted with an unstable airmass in place across northwest Arkansas resulting in a couple of supercell thunderstorms. These storms dropped large hail across northeast Arkansas.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jun 14, 6:20 PM CST, 49 minutes earlier.
Area Forecast Discussion National Weather Service Memphis TN 720 PM CDT Wed Jun 14 2023 ...New AVIATION... .SYNOPSIS... Issued at 210 PM CDT Wed Jun 14 2023 Unsettled weather will remain over the region through at least this weekend. Periods of strong to severe storms will be possible nearly every day. Timing will remain the uncertain aspect, as a series of shortwaves will translate through northwest flow. Sunday looks to have the highest chance of strong to severe thunderstorm coverage. Temperatures will trend warmer Friday through next week, as a ridge of high pressure builds in across the Mississippi Valley. AC3 && .DISCUSSION... (This evening through next Tuesday) Issued at 210 PM CDT Wed Jun 14 2023 The Mid-South and much of the Southeast remain in a late April weather pattern with early July instability. This has led to several waves of active weather with severe thunderstorms including earlier today. A stationary front will remain in close proximity to the Mid-South over the next several days. This will serve as a trigger for daytime and nighttime storms Friday through Sunday. Temperatures will trend slightly warmer each day through this weekend as we remain on the eastern periphery of a ridge of high pressure. Thursday appears to be the driest day of the period as the front meanders south and weak ridging remains overhead. The ridge will retrograde west and allow northwest flow to setup over the region once again. A MCS looks likely Friday night into Saturday with a chance of strong to severe thunderstorms possible. Damaging winds and large hail will be the main threats. We will see a brief lull in storm coverage on Saturday before another robust system moves in on Sunday. The ridge will deamplify and allow a potent shortwave to track across the Southern Plains and into the Lower Mississippi Valley. A surface low is progged to develop near the ArkLaTex late Sunday and track into the Mid-South Sunday night into Monday. Decent instability and high shear will combine for an all hazards threat through Monday. Large hail, damaging winds, and a few tornadoes are all possible. The aforementioned shortwave will cutoff from the mean flow and remain just to the east of the Mid-South through at least the middle of next week. This will keep the eastern half of the forecast area in a cool and rainy pattern with dry and hot conditions to the west. AC3 && .AVIATION... (00Z TAFS) Issued at 645 PM CDT Wed Jun 14 2023 Expect to see isolated and scattered showers and thunderstorms at all sites except for MKL this evening. Light fog is expected at all sites later tonight. CIGS will lower to MVFR at MEM and TUP later tonight before slowly improving to VFR around noon Thursday. Winds will shift from light southerly to light northwesterly during the day. && .MEG WATCHES/WARNINGS/ADVISORIES... AR...None. MO...None. MS...None. TN...None. && PUBLIC FORECAST...AC3 AVIATION...GNC
Preliminary Local Storm Report...Summary
National Weather Service Memphis TN
345 PM CDT Wed Jun 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 AM Hail Golden 34.49N 88.19W
06/14/2023 M1.25 inch Tishomingo MS Public
Half dollar size hail reported in Golden.
1000 AM Tstm Wnd Dmg 1 NNE Sumner 33.98N 90.37W
06/14/2023 Tallahatchie MS 911 Call Center
Multiple trees down on Jenkins Road near
town of Sumner. Time is radar estimated.
1213 PM Tstm Wnd Dmg Tremont 34.23N 88.26W
06/14/2023 Itawamba MS Broadcast Media
Large trees down. Time estimated by radar.
0926 AM Tstm Wnd Dmg 5 SE Bobo 34.09N 90.63W
06/14/2023 Coahoma MS Public
Powerlines down near the intersection of Fava and Palmer
roads and Reinhart Road and New Africa Road. Time is
radar estimated.
&&Preliminary Local Storm Report
National Weather Service Memphis TN
557 PM CDT Wed Jun 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1012 AM Tstm Wnd Dmg Sumner 33.97N 90.37W
06/14/2023 Tallahatchie MS Emergency Mngr
Power poles taken down in the city limits of
Sumner, a tree uprooted, and a mobile home
lost its tin roof in the Sumner area. Time
is radar estimated.
&&Preliminary Local Storm Report
National Weather Service Memphis TN
558 PM CDT Wed Jun 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 AM Tstm Wnd Dmg 1 N Webb 33.97N 90.35W
06/14/2023 Tallahatchie MS Emergency Mngr
A home in between Webb and Sumner had damage
to their pickup truck as large branches and
debris fell on the vehicle.
&&Preliminary Local Storm Report
National Weather Service Memphis TN
559 PM CDT Wed Jun 14 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1018 AM Tstm Wnd Dmg 4 E Webb 33.95N 90.28W
06/14/2023 Tallahatchie MS Emergency Mngr
A vacant mobile home damaged by winds and
debris.
&&Special Weather Statement
National Weather Service Memphis TN
658 PM CDT Wed Jun 14 2023
ARZ009-150030-
Clay AR-
658 PM CDT Wed Jun 14 2023
...A strong thunderstorm will impact portions of northern Clay County
through 730 PM CDT...
At 657 PM CDT, Doppler radar was tracking a strong thunderstorm near
Corning, moving east at 20 mph.
HAZARD...Winds in excess of 40 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Piggott, Corning, Pollard, McDougal, Crockett, Twin Oaks, Palatka and
Hickoria.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3650 9023 3635 9022 3639 9069 3650 9070
TIME...MOT...LOC 2357Z 268DEG 17KT 3648 9061
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH
SJMThe Memphis radar (KNQA), 109 km away, was scanning. The volume nearest the first event began at 01:10 UTC.
9 hail. Local standard time, as filed.
Quarter size hail fell along County Road 110.
Quarter-size hail near Knobel.
Half dollar size hail fell at the intersection of Highway 90 and Highway 135.
Half-dollar size hail fell west of Marmaduke.
Quarter-size hail fell in the Mounds area.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Arkansas in 2023Every state in 2023This day in weather historyWarnings in Arkansas, June 2023
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1115202, 1115203, 1115204, 1115205, 1115206, 1115209, 1115210, 1115211, 1115212.